When mother of two Adrienne Myers was diagnosed with a sinus infection in the summer of 2014, doctors prescribed her Levaquin. Levaquin is part of a class of antibiotics called fluoroquinolones (FLQs), which includes the drugs Avelox and Cipro. The use of drugs such as Avelox and Levaquin have all been linked to debilitating bouts of tingling, blurred vision, extreme pain in the body, and potentially permanent peripheral neuropathy.
A few days into the prescription, Myers started feeling these tell-tale symptoms and has been struggling through physical therapy sessions to help her walk ever since. “I started having issues with my legs—my legs hurt, they burn, felt like I walked up hill all day, my feet hurt, I had problems with my eyes, my vision started becoming kind of blurred,” Myers said of the side-effects she experienced after taking Levaquin.
Dr. Charles Bennett, chair of a drug watchdog agency at the University of South Carolina, was not at all surprised to hear Myers’ story, “This woman is a story that’s replicated in city after city, case after case,” he said. Bennett recently petitioned for the FDA to place more inclusive “black box” warnings on the drug’s labeling indicating the possibility of nerve damage, while many advocates want Levaquin and other drugs like it, including Avelox and Cipro, to be completely removed from the market.